I spend my time eating through my feeding tube and trying to find something interesting on the idiot box. Neither is much fun, but life took a turn for the worse last Monday.
I'm a lazy person by nature. I'm suffering from exhaustion which exacerbates this condition, but that's neither here nor there. A month or so ago I decided to see how much pain was being masked by my morphine, and so I skipped my morning pill. By noon I had my answer - a lot of pain was being masked - and so took my morning Morphine pill and a shot of my emergency booster morphine liquid. So far, so good.
Last week I repeated this experiment and discovered I no longer needed the morphine and so stopped taking it. My logic is that if I'm not in pain, why take the meds - right? So I stopped.
This was a mistake. Big time.
The nausea got worse, then it got a lot worse. I became light headed and my hands and feet felt numb (I'm told this is called neuropathy). Then the vomiting started. I called the emergency number I'd been provided with and spent two and a half hours playing telephone tag with non-medical personnel who individually assured me that someone would be calling me back. I finally got the message and dropped into the ER, there to saddle them with my symptoms. Thankfully I was able to get Main Lady to drive, as Mom does not do well driving at night and her head is full of dust bunnies.
So we get to the ER and taken to a room where I'm eventually given anti-nausea medications. In the middle of all this I get asked the standard questions about what I've ingested and when, and I let it slip that it's been two days since I took the morphine. Main Lady jumps on it, beating the ER doc by a mile.
"Jack, you're suffering opiate withdrawal. You can't just go cold turkey on an opiate; you'll get sick."
So that was that. I saw Dr. Deathray the next day who set up a program to taper off, which is what I'm doing. For her part, Main Lady is a licensed clinical psychologist who used to work for the State, and so has seen a lot of this type of thing.
There should be a warning about this stuff.